Format

Send to

Choose Destination
Br J Dermatol. 2017 Apr;176(4):1060-1063. doi: 10.1111/bjd.14808. Epub 2016 Dec 19.

Pulmonary sarcoid-like granulomatosis induced by nivolumab.

Author information

1
Dermatology Department, Archet Hospital, Nice University Hospital, Nice, France.
2
Respiratory Department, Pasteur Hospital, Nice University Hospital, Nice, France.
3
INSERM, U1065, Centre Méditerranéen de Médecine Moléculaire, Team 12, Nice, France.

Abstract

The use of antibodies against programmed death (PD)1, such as nivolumab and pembrolizumab, has dramatically improved the prognosis of patients with advanced melanoma. Nivolumab is also approved in advanced squamous cell nonsmall-cell lung cancer. These immunotherapies are associated with a unique set of toxicities termed immune-related adverse events, which are different from toxicities observed with conventional cytotoxic chemotherapy. We report the case of a 56-year-old man who was diagnosed with metastatic melanoma and who received nivolumab. One week after the second infusion, he developed pulmonary symptoms, dry eye syndrome and a bilateral swelling of the parotid glands. Investigations were negative for infection. The bronchoalveolar lavage differential cell count showed 32% lymphocytes with an increased CD4 : CD8 ratio, and bronchial biopsies revealed noncaseating epithelioid granulomas, without malignant cells. The clinical and radiological courses were rapidly favourable with oral corticosteroid. This case illustrates that sarcoidosis can be induced by nivolumab treatment. With the increasing use of anti-PD1 inhibitors in patients with advanced melanoma and squamous cell nonsmall-cell lung cancer, clinicians should be aware of this potential associated immune-related adverse event.

PMID:
27291635
DOI:
10.1111/bjd.14808
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center